Ohio, 2003

Hail in Ohio, March 20, 2003

March 20, 2003 · NWS CLE · 10 events in 5 counties and zones

10 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 20, 2:35 PM EST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 20, 2:35 PM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
235 PM EST THU MAR 20 2003

A COMPLICATED WEATHER PATTERN WILL PERSIST OVER THE AREA THROUGH
THE PERIOD.  AT THIS TIME CONVECTION FIRING OVER PARTS OF THE CWA
ASSOCIATED WITH A UPPER LEVEL DISTURBANCE MOVING OVER THE AREA.
MUCH OF THE THUNDERSTORM ACTIVITY SHOULD BECOME SCATTERED AFTER
SUNSET...HOWEVER STRONG DYNAMICS WILL MOVE NORTHWARD OVER THE
FORECAST AREA AROUND 12Z.  WIDESPREAD SHOWERS AND THUNDERSTORMS
SHOULD BE OVER THE FORECAST AREA BY 12Z. I WILL KEEP HIGH LIKELY
POPS OVER THE AREA ALL NIGHT DESPITE A LIKELY BREAK IN THE PRECIPITATION
THIS EVENING.

FRONT WILL MOVE THROUGH OHIO FRIDAY DURING THE DAY.  PRECIPITATION
SHOULD BE WIDESPREAD IN THE MORNING HOURS AND SHOULD DECREASE TO
SCATTERED PRECIPITATION IN THE AFTERNOON AS THE FRONT MOVES EAST.
850 MB TEMPS DROP TO -2 TO -4 OVER THE AREA AFTER 00Z.  A THREAT
DOES EXIST FOR THE PRECIPITATION TO CHANGE OVER TO SNOW.  THE
UPPER LEVEL LOW WILL MOVE OVER NORTHERN OHIO DURING THE AFTERNOON
ON SATURDAY.  SCATTERED CONVECTIVE SHOWERS ARE LIKELY TO FORM
UNDERNEATH THE UPPER AIR SYSTEM.  THE AIR IS COLD ENOUGH FOR A MIX OF
SOME SNOW SHOWERS.  I WILL KEEP HIGH CHC POPS OVER THE FORECAST
AREA.

A SERIES OF SYSTEMS WILL CONTINUE THROUGH NEXT WEEK.  I MADE NO
MAJOR ADJUSTMENTS TO THE EXTENDED.

I WILL STAY CLOSE TO GUIDANCE TEMPERATURES.  I WILL LOWER THE HIGH
TEMPS FOR FRIDAY A FEW DEGREES.  WITH WIDESPREAD PRECIPITATION THE
TEMPS ARE LIKELY TO STAY A FEW DEGREES LOWER.

.CLE...
OH...NONE.
PA...NONE.

GARNET
Hazardous weather outlook, Mar 20, 4:55 AM EST, 13 hours 6 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
455 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL OCCUR OVER MUCH OF THE AREA TODAY
THOUGH MAINLY DURING THE AFTERNOON AND EVENING. THERE IS A SLIGHT
THAT THE THUNDERSTORMS COULD BE SEVERE OVER WESTERN AND CENTRAL
AREAS OF OHIO...WEST OF ABOUT A TOLEDO MANSFIELD LINE.  THE MAIN
THREAT OF SEVERE WEATHER WOULD BE FOR LARGE HAIL OR DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Cleveland radar (KCLE), 132 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Lucas

When
March 20, 6:01 PM EST
Where
Lucas County, Maumee
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.167, -83.400

Penny size hail was observed.

Hail, Lucas

When
March 20, 6:06 PM EST
Where
Lucas County, Maumee
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -83.450

Quarter size hail was observed.

Hail, Lucas

When
March 20, 6:14 PM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -83.650

Penny size hail was observed just south of Toledo.

Hail, Lucas

When
March 20, 6:35 PM EST
Where
Lucas County, Toledo
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.700, -83.567

Penny size hail was observed.

Hail, Hancock

When
March 20, 6:50 PM EST
Where
Hancock County, Findlay
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -83.333

Penny size hail was observed on the west side of Findlay.

Hail, Lucas

When
March 20, 7:10 PM EST
Where
Lucas County, West Toledo
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.650, -83.550

Penny size hail was observed.

Hail, Hancock

When
March 20, 7:14 PM EST
Where
Hancock County, Findlay
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.650, -83.550

Quarter size hail was observed near Findlay.

Hail, Wood

When
March 20, 7:18 PM EST
Where
Wood County, Bradner
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -83.650

Penny size hail was observed.

Hail, Seneca

When
March 20, 7:25 PM EST
Where
Seneca County, Fostoria
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -83.650

Penny size hail was observed.

Hail, Sandusky

When
March 20, 7:30 PM EST
Where
Sandusky County, Gibsonburg
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -83.650

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347834, 5346893, 5346894, 5346895, 5347833, 5347832, 5347831, 5347830, 5346897, 5346896.